Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Can anyone recommend a paracetamol-based medicine that isn't full of E numbers?

(37 Posts)
TillyLewis Sat 08-Sep-07 21:46:51

Hi there,

Can anyone recommend a paracetamol-based medicine that isn't full of artificial flavourings, sweeteners, colourings? I'm looking for something to give my DS (12mths) to help him with teething pain at night (homeopathy seems to help during the day but not at night). Every single ingredient in Calpol, bar paracetamol and sugar is on a list I have of E numbers which shouldn't be given to babies and young children.

Tilly

LadyVictoriaOfCake Sat 08-Sep-07 21:47:50

not completely devoid of e numbers but may be better than calpol?

TillyLewis Sat 08-Sep-07 22:02:39

Thanks LadyVic, have followed your link but think I'd like to look further as medinol still has 3 E numbers to avoid in it. I'm really careful about what food/drink I give him the rest of the time, and think it is crazy that the only time he has artificial flavourings/sweeteners is when he needs medicine. Surely there must be something out there...

Katymac Sat 08-Sep-07 22:04:02

I haven't found one yet - but I keep looking

LadyVictoriaOfCake Sat 08-Sep-07 22:09:31

disprol?

professorplum Sat 08-Sep-07 22:15:19

You can get disprol soluble tablets for children. They have saccharin in though

UCM Sat 08-Sep-07 22:16:52

Couldn't you crush a paracetamol and put it in orange juice.

Olihan Sat 08-Sep-07 22:19:22

Pharmacies do liquid paracetamol that's not calpol, it's white, flavouring free, same strength (120mg/mcg?) and unbranded afaik. We were given some when ds1 was prescribed paracetamol when he was 3 weeks old. I'd ask your pharmacist.

Botbot Sat 08-Sep-07 22:20:36

We've just spent a week giving dd paracetamol suppositories (she's had a virus) because she was spitting out her Calpol. I presume they don't have additives, and they are much less unpleasant to administer than you'd think.

Olihan Sat 08-Sep-07 22:22:56

NO!

UCM, please don't ever do that, especially not for babies and toddlers. An adult tablet has 500mg of paracetamol in, infant calpol only has 120mg per 5ml. You'd seriously overdose a 1 year old if you gave them an adult tablet.

Olihan Sat 08-Sep-07 22:25:58

That's a good point BOtbot, we had suppositories for ds1 at one point and they were so easy to give. Probably easier than medicine in a 1 year old.

Brangelina Sat 08-Sep-07 22:26:11

Not sure if they're available in the UK, but why don't you try a suppository? Relatively little rubbish in that as it doesn't need to taste or look good (just paracetamol and glycerine I think), it's easier to get into a sleepy small child and works faster.

I used to be very yuk with regard to suppositories and bum things when I lived in the UK, but I must admit I've been converted since living on the continent. Very handy things and SO easy to use.

Brangelina Sat 08-Sep-07 22:26:40

X post, I'm so slow at typing!

UCM Sat 08-Sep-07 22:32:17

Sorry Oilihan, I meant break it and crush, not that it's a good idea.

If your child is really ill, then sweeteners or not, it's best to use a childs medicine.

TillyLewis Sat 08-Sep-07 22:34:06

Thanks everyone!

Will try to find the liquid paracetamol (and failing that the suppositories!), and maybe also a different pharmacist. The staff in my local Boots store didn't even realise what Calpol had in it until I pointed it out!

alycat Sat 08-Sep-07 22:58:05

Get your suppositories on a 'scrip from your GP, as they are £16.00 for a pack of 10

<faints at vast expense of 2 1/2 days worth>

I get them in bulk from my GP as my DCs allways vomit meds straight up if they are ill enough to need them iyswim

alycat Sat 08-Sep-07 22:58:40

Also I know it is very old fashioned, can you still get junior disprin?

sarahgg Sat 08-Sep-07 23:06:23

DD1 is six, DD2 is 2, having been looking for homeopathic alternative to calpol for years. Any one know of an alternative to bring down temperature etc? Hate using calpol, but man in health food shop says there is no alternative, any ideas? Use mainly organic foods and homeopathic stuff for every thing else, seems silly no alternative for calpol etc.

emkana Sat 08-Sep-07 23:18:50

£16 shock shock !

In Germany you can get 10 suppositories for about 75 pence.

I will NEVER understand why you don't get the choice to buy suppositories cheaply over the counter in this country.

Ridiculous.

professorplum Sat 08-Sep-07 23:24:54

junior disprin was asprin so you can't get that anymore. Disprol is the paracetamol from the makers of disprin.

alycat Sat 08-Sep-07 23:26:21

Thought I hadn't seen any for ages, just thought it may have less additives as it wasn't lurid pink and swwet as syrup.

LattVansinniglangsam Sun 09-Sep-07 08:24:29

I look on this 2 ways

1. Whilst you won't want to give DCs litres of the stuff 2.5ml-5ml isn't actually going to hurt
2. Paracetamol is probably the most toxic thing in Calpol spoonful by spoonful. If drink too much calpol it will be the paracetamol that kills you - not the additives.

Great if you can find an alternative without the additives. I doubt you will TBH as the medicine would go off very quickly without them - although you may find alternatives which have 'better' additives. If you can't take it in the context of teh above statements

LattVansinniglangsam Sun 09-Sep-07 08:27:29

That last sentance doen't make sense - it should read

If you can't (get a better alternative) take it in the context of teh above statements and worry a little less.

tron Sun 09-Sep-07 22:11:06

2.5 mls does make a difference....in the words of my son's teacher when in nursery ' it's like he's on speed'

I have found junior disprol has the least affect on ds's behaviour if that is what you are worried about..2nd choice medinol.

There is also baby ibuprofen but behaviour wise the ibuprofen itself can send some kids hyper

Blandmum Sun 09-Sep-07 22:15:23

I'm not sure that they make an non additive/ suggery paracetamol, as it would probably be very bitter. Some of the constituents are also there to help the paracetamol stay stable, and not to break down.

and deffo no to an adult does, even if you try to crush them, you may well not be able to do it accuratly enough to make it safe (not just you, anyone who didn't have access to a pharamacist's pill cutter)

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now